FOUR score

Neurology

Also known as: Full Outline of UnResponsiveness score · FOUR-Score · FOUR skoru · FOUR score (Full Outline of UnResponsiveness)

What it is for

FOUR score: coma scale with four components (eye, motor, brainstem reflexes, respiration), each 0-4, total 0-16; unlike the GCS it needs no verbal response and includes brainstem signs.

Classification

CategoryDescription
Eye (E)4 eyelids open or opened, tracking or blinking to command; 3 open but not tracking; 2 closed, open to loud voice; 1 closed, open to pain; 0 remain closed with pain.
Motor (M)4 thumbs-up, fist or peace sign to command; 3 localises pain; 2 flexion to pain; 1 extension to pain; 0 no response to pain or generalised myoclonus status.
Brainstem (B)4 pupil and corneal reflexes present; 3 one pupil wide and fixed; 2 pupil or corneal reflexes absent; 1 pupil and corneal reflexes absent; 0 pupil, corneal and cough reflexes absent.
Respiration (R)4 not intubated, regular breathing; 3 not intubated, Cheyne-Stokes breathing; 2 not intubated, irregular breathing; 1 breathes above the ventilator rate; 0 breathes at the ventilator rate or apnoea.
Total0 to 16; lower means deeper unresponsiveness.

Source

Validation of a new coma scale: The FOUR score

Ann Neurol 2005;58:585–593 (Wijdicks EFM et al.)

DOI: 10.1002/ana.20611

PMID: 16178024

Edition
FOUR score (Wijdicks et al. 2005)
Checked on

Open the original source →

Summary of the published classification in our own words. Not a substitute for the original publication.

A question about this classification?

Medelix answers clinical questions from guidelines and studies – every statement with its source.

← All classifications